I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search

Notification

Error

Recent diagnosis of BPE

User
Posted 05 Sep 2020 at 02:11

Hello all,

Apologies if I have posted this in the wrong section and further apologies if this question has been answered many times before however being personal to me I am hoping for personal responses to my situation.

To provide some background, I have been getting up 3-4 times per night to use the toilet for as long as I can remember. I think I always knew something was quite right but I was and still am very scared about what might be found if I sought medical advice.

About 4 weeks ago I had a blood test which thankfully was totally clear however didn’t answer what exactly is wrong. Having searched my symptoms I was quite confident that I’m suffering from ‘benign prostate enlargement’. 
To expand on that, the regular nighttime use of the toilet is the main and most obvious symptom along with finding it hard to pass urine sometimes and when I do I can feel ‘desperate’ and yet little comes out. Also if I need to pass wind it can make it worse which I suspect is an obvious symptom due to pressure in that area.

2 days ago I went to the doctor Who checked my prostate and told me that the size of an orange whereas it should be about the size of a walnut. 

I have been given ‘tamulosin’ to see if that helps however Im pretty confident I will be in need of surgery which I believe is known as TURP where , once asleep the prostate is accessed via the penis and lasered away to reduce size? I have a history of testosterone issues and have had injections in the past due to a pituitary gland problem.

I am naturally extremely anxious and scared of an operation but I believe it is reasonably I straightforward and quick.

 

I was hoping to find someone on here that can relate and perhaps give me a better insight into the operation and how it changes things afterwards?

 

thank you for reading. K

User
Posted 05 Sep 2020 at 16:31
The tamsulosin may resolve the problem without you needing a TURP at all. Even if you did end up going for surgery, it is a straightforward procedure similar to coring an apple and men often report afterwards that they can pee like a teenager afterwards.
"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 06 Sep 2020 at 00:24

Originally Posted by: Online Community Member
The tamsulosin may resolve the problem without you needing a TURP at all. Even if you did end up going for surgery, it is a straightforward procedure similar to coring an apple and men often report afterwards that they can pee like a teenager afterwards.

thank you for your reply, that’s good to hear! May I ask if you know whether there is a significant chance of ‘regrowth’ after the operation? Also, if the tamulosin is effective should I expect to be on this medication long term? If so I think I would push for the op if that possible due to my age and future problems. 

thank you again 

User
Posted 06 Sep 2020 at 01:21
John was on Alfuzosin and then Tamsulosin from the age of 35 to 50 - it made life easy and comfortable. Yes, if you have a turp it can grow back and the op may need to be repeated but I think you have misunderstood - having the op wouldn't replace the tablets. The TURP would be to ease your peeing problems and the tamsulosin would be to try and reduce the size of your very enlarged prostate. The TURP will not reduce the size of your prostate.

You haven't said how old you are.

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 06 Sep 2020 at 08:43

Sorry, but tamsulosin won't reduce prostate size. It's an alpha-blocker, which relaxes smooth muscle of the internal urinary sphincter and the prostate itself. So it has a similar effect to the TURP, but there may come a point when you need more than tamsulosin can do (or in a few cases, if you can't handle alpha-blockers, or don't want to take them), and then the TURP will be needed.

There are hormone therapy drugs to reduce prostate size, finasteride and dutasteride. They are dihydrotestosterone synthesis inhibitors (sometimes called 5𝞪-reductase inhibitors, as 5𝞪-reductase converts testosterone to dihydrotestosterone). They have some of the same side effects as the prostate cancer hormone therapy drugs, but they don't remove testosterone, so not so drastic. Removal of dihydrotestosterone will result in a significant (but not full) shut down of prostate and seminal vesicle function, loss of body hair on arms, pits, legs, chest, conversely a reversal of baldness, and significant reduction of libido but not to the same extent as prostate cancer hormone therapy drugs which also remove testosterone.

One big warning with finasteride and dutasteride is they halve your PSA readings, so you must remember to double all your PSA readings when on these for the purpose of assessing prostate cancer risk.

One thing that's a bit strange about your situation is that if you are short of testosterone, BPH is quite unlikely, but it may be that your TRT has kept you with normal or even higher than normal levels, in which case BPH is a possibility.

Edited by member 06 Sep 2020 at 10:51  | Reason: Not specified

User
Posted 06 Sep 2020 at 11:34
Yes sorry - I muddled tamsulosin and finasteride!
"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 06 Sep 2020 at 11:38
But then, it seems strange that the doctor has prescribed tamsulosin for a prostate the size of an orange! You would think he would try finasteride first?

Was this the urologist or the GP?

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

User
Posted 06 Sep 2020 at 15:00

Tamsulosin has pretty much no side effects for most people.

Finasteride and dutasteride have significant side effects, like half of the prostate cancer hormone therapy side effects, so if Tamsulosin works, that's very much preferred.

User
Posted 06 Aug 2021 at 01:04

Originally Posted by: Online Community Member

Sorry, but tamsulosin won't reduce prostate size. It's an alpha-blocker, which relaxes smooth muscle of the internal urinary sphincter and the prostate itself. So it has a similar effect to the TURP, but there may come a point when you need more than tamsulosin can do (or in a few cases, if you can't handle alpha-blockers, or don't want to take them), and then the TURP will be needed.

There are hormone therapy drugs to reduce prostate size, finasteride and dutasteride. They are dihydrotestosterone synthesis inhibitors (sometimes called 5𝞪-reductase inhibitors, as 5𝞪-reductase converts testosterone to dihydrotestosterone). They have some of the same side effects as the prostate cancer hormone therapy drugs, but they don't remove testosterone, so not so drastic. Removal of dihydrotestosterone will result in a significant (but not full) shut down of prostate and seminal vesicle function, loss of body hair on arms, pits, legs, chest, conversely a reversal of baldness, and significant reduction of libido but not to the same extent as prostate cancer hormone therapy drugs which also remove testosterone.

One big warning with finasteride and dutasteride is they halve your PSA readings, so you must remember to double all your PSA readings when on these for the purpose of assessing prostate cancer risk.

One thing that's a bit strange about your situation is that if you are short of testosterone, BPH is quite unlikely, but it may be that your TRT has kept you with normal or even higher than normal levels, in which case BPH is a possibility.

Andy thank you, (thank you to all who have replied) it’s been some time since my post so apologies. I cannot message you directly due to my lack of posts but I wonder if you were to message me I may be able to respond privately? Very grateful if you could.

thanks 

User
Posted 06 Aug 2021 at 11:20
I have been on Tamsulosin for over 20 years now, years and before my PCa diagnosis. In my case it was prescribed because I have a narrowed sphincter and to help relax the muscle. I don't experience any noticable effects with Tamsulosin.
Barry
 
Forum Jump  
©2021 Prostate Cancer UK